Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 6, NWS Raleigh, NC

August 4, 2018Chatham County, North Carolina

NWS Raleigh, NC issued this river flood warning at Aug 4, 2018, 2:23 AM EDT for Chatham County, North Carolina. It took effect at Aug 4, 2018, 8:00 AM EDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 2:23 AM EDT (06:23 UTC)
In effect from
Aug 4, 2018, 8:00 AM EDT
Expired
Aug 4, 2018, 1:49 PM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw River near Bynum (BYNN7).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

201 
WGUS42 KRAH 040623
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
223 AM EDT Sat Aug 4 2018



...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-041823-
/O.NEW.KRAH.FL.W.0006.180804T1200Z-180805T0534Z/
/BYNN7.1.ER.180804T1200Z.180804T1200Z.180804T1734Z.NO/
223 AM EDT Sat Aug 4 2018

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Haw River Near Bynum.
* through late Saturday night, or until the warning is canceled.
* At  2:01 AM Saturday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  Saturday morning and continue to rise near 13.5 feet around daybreak. 
* Impact...At 15.0 feet, The river widens up to 800 feet across, but 
  flooding remains confined to extensive stretches of woods and 
  pastureland along the river.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Haw River
 Bynum            11  10.2 Sat 02 AM   8.2   6.4   5.5   5.0      


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
3 follow-up statements
695 
WGUS82 KRAH 040631
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
231 AM EDT Sat Aug 4 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-041831-
/O.CON.KRAH.FL.W.0006.180804T1200Z-180805T0534Z/
/BYNN7.1.ER.180804T1200Z.180804T1200Z.180804T1734Z.NO/
231 AM EDT Sat Aug 4 2018

The Flood Warning continues for
  the Haw River Near Bynum.
* through late Saturday night, or until the warning is cancelled.
* At  2:01 AM Saturday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early
  Saturday morning and continue to rise near 13.5 feet around 
  daybreak. The river should then crest and begin falling back 
  below flood stage late Saturday night or early Sunday morning.
* Impact...At 15.0 feet, The river widens up to 800 feet across, but 
  flooding remains confined to extensive stretches of woods and 
  pastureland along the river.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Sun   Mon   Tue   Wed   Thu

Haw River
  Bynum       11  10.2 Sat 02 AM    10.2   8.2   6.4   5.5   5.0


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
301 
WGUS82 KRAH 041234
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
834 AM EDT Sat Aug 4 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Haw River At Haw River affecting Alamance County

  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC001-050034-
/O.EXT.KRAH.FL.W.0005.000000T0000Z-180805T0136Z/
/HAWN7.1.ER.180803T2303Z.180804T0316Z.180804T1336Z.NO/
834 AM EDT Sat Aug 4 2018

The Flood Warning continues for
  the Haw River At Haw River.
* At  8:15 AM Saturday the stage was 18.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 20.0 feet, There is significant overflow on the right 
  bank opposite the water treatment plant.
* Impact...At 18.0 feet, Overflow begins on both banks at the water 
  treatment plant. 

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Haw River
 Haw River        18  18.4 Sat 08 AM  11.8   7.6   5.1   4.1   3.5

&&

LAT...LON 3624 7953 3613 7934 3590 7918 3585 7930
          3604 7944 3613 7954         

$$

NCC037-050034-
/O.EXT.KRAH.FL.W.0006.000000T0000Z-180805T1108Z/
/BYNN7.1.ER.180804T0739Z.180804T1800Z.180804T2308Z.NO/
834 AM EDT Sat Aug 4 2018

The Flood Warning continues for
  the Haw River Near Bynum.
* At  8:16 AM Saturday the stage was 11.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.6 feet by this
  afternoon. The river will fall below flood stage this evening.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Haw River
 Bynum            11  11.5 Sat 08 AM   9.4   7.0   5.7   5.0   4.6

&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
843 
WGUS82 KRAH 041749
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
149 PM EDT Sat Aug 4 2018

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-041819-
/O.CAN.KRAH.FL.W.0006.000000T0000Z-180805T1108Z/
/BYNN7.1.ER.180804T0739Z.180804T1216Z.180804T1616Z.NO/
149 PM EDT Sat Aug 4 2018

The Flood Warning is cancelled for
  the Haw River Near Bynum.
* At  1:31 PM Saturday the stage was 10.7 feet.
* Flood stage is 11.0 feet.
* The river fell below flood stage at 12:16 PM Saturday.
* Forecast...The river will continue to fall to 8.4 feet by tomorrow 
  morning.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Haw River
 Bynum            11  10.7 Sat 02 PM   8.4   6.5   5.5   5.0   4.6

&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Aug 4, 1:30 AM EDT, 53 minutes earlier.

Area forecast discussion, Aug 4, 1:30 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
130 AM EDT Sat Aug 4 2018

.SYNOPSIS...
The upper level trough over the Appalachians is expected to
gradually weaken through Saturday. Bermuda high pressure will build
in from the western Atlantic this weekend and early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1000 PM Friday...

All that remains of today's convection are a few scattered showers
in central North Carolina.  Current forecast remains on track for
any leftover showers to gradually weaken for the rest of the night.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 350 PM Friday...

As the trough continues to lift out, only a weak low level trough
reflection will be left to focus continued very high dew point air.
However, PW's are expected to drop off as drier air in the mid
levels works into the far NW zones. Expect plenty of low stratus
giving way to partly sunny skies Saturday. Scattered afternoon
thunderstorms are forecast, especially over the eastern Piedmont to
the Sandhills along the surface trough. Highs return to the 85-90
range. Lows Saturday night with partly cloudy skies 68-74.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 415 PM Friday...

On Sunday the subtropical ridge will center over the southeastern
United States with heights around 595dm. PWATs as the ridge builds
in do fall to below 1.5" across the north with values much higher
towards KFAY (around 1.9"). This will equate to a higher chances
of showers and thunderstorms towards the coast (esp. if the sea
breeze can move inland) with lower chances towards the
northwestern zones.

Early next week the ridge will then pull west with an upper level
weakness moving across the Ohio Valley. By Tuesday a trough
axis will setup across central North Carolina with PWATs back up
between the 1.8" and 2.0" range. This will allow for a return
to a more robust amount of coverage Tuesday afternoon.
Wednesday, another upper level disturbance will move east across
southern Canada allowing for a longer wave length trough to
setup over the east coast of the United States. As this happens
the chance of precipitation will continue to increase with highs
in the upper 80s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 130 AM Saturday...

Given saturated soils and continued moist/humid airmass in place,
widespread LIFR to IFR stratus is expected to develop between 06 to
12z. Additionally, with the mid and high level cloud cover beginning
to thin out, in response to drier air aloft spreading in from the
west, western terminals(KGSO and KINT)could see LIFR to IFR visbys
in dense fog.

Forecast soundings suggest gradual improvement after 12z, with the
stratus and/or fog lifting and scattering out to VFR by late
morning/early afternoon. Convection Saturday afternoon will be much
more scattered and diurnal in nature, with best coverage expected
across eastern terminals(KRWI and KFAY), invof the deepest/highest
moisture. Expect a brief period of sub-VFR conditions in the
strongest storms.

Stratus and/or fog will possible again Saturday night/Sunday
morning. Generally VFR conditions expected early next week, with
widely scattered to scattered storms in the afternoon and evening
hours Monday through Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...None.

&&

SYNOPSIS...Badgett
NEAR TERM...Franklin
SHORT TERM...Badgett
LONG TERM...Haines
AVIATION...CBL
Hazardous weather outlook, Aug 3, 8:24 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
824 PM EDT Fri Aug 3 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
824 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 9:32 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       1 NNW GLEN RAVEN        36.13N 79.48W
08/03/2018  M4.85 INCH       ALAMANCE           NC   LAW ENFORCEMENT

            4.85 INCHES OF RAIN IN THE PAST FOUR HOURS,
            AT DURHAM ST AND DURHAM MEADOWS DR.

&&

JFD
Local storm report, Aug 3, 9:54 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLOOD            2 ENE RICHFIELD         35.49N 80.23W
08/03/2018                   STANLY             NC   911 CALL CENTER

            MULTIPLE REPORTS OF HIGH WATER IN NORTHERN
            STANLY COUNTY, INCLUDING ON INGRAM RD AT NC
            HIGHWAY 49 AND AT NC HIGHWAY 8. FLOODING WAS
            ALSO REPORTED IN RICHFIELD, IN THE AREA OF
            SPRING ST AND SUMMER ST, AND AT THE AUTOZONE
            PARKING LOT.

0635 PM     FLASH FLOOD      2 NNE GLEN RAVEN        36.14N 79.46W
08/03/2018                   ALAMANCE           NC   LAW ENFORCEMENT

            WATER ENTERING HOME ON THE 1100 BLOCK OF
            GREENWOOD DRIVE.

0630 PM     FLASH FLOOD      2 NNE GLEN RAVEN        36.15N 79.46W
08/03/2018                   ALAMANCE           NC   LAW ENFORCEMENT

            SECTION OF THE 1200 BLOCK OF ISELEY SCHOOL
            ROAD WASHED OUT. DAMAGED CULVERT CRUSHED
            NATURAL GAS LINE.

0529 PM     FLASH FLOOD      1 NE ELON COLLEGE       36.10N 79.50W
08/03/2018                   ALAMANCE           NC   EMERGENCY MNGR

            A REPORT RELAYED BY THE STATE EOC THAT 4-5
            ROADS IN ELON ARE UNDERWATER, AND MOBILE
            HOMES ARE BEING EVACUATED.

0500 PM     FLASH FLOOD      2 WSW UNION RIDGE       36.20N 79.42W
08/03/2018                   ALAMANCE           NC   LAW ENFORCEMENT

            FIRE DEPARTMENT ON ALTAMAHAW UNION RIDGE
            ROAD HAS WATER COMING INTO THE BUILDING.

0500 PM     FLASH FLOOD      1 SW ELON COLLEGE       36.09N 79.52W
08/03/2018                   ALAMANCE           NC   LAW ENFORCEMENT

            VETERANS DR AND WESTBROOK CLOSED IN ELON DUE
            TO HIGH WATER.

0448 PM     HEAVY RAIN       1 NNW GLEN RAVEN        36.13N 79.48W
08/03/2018  M4.85 INCH       ALAMANCE           NC   LAW ENFORCEMENT

            4.85 INCHES OF RAIN IN THE PAST FOUR HOURS,
            AT DURHAM ST AND DURHAM MEADOWS DR.

0340 PM     TSTM WND DMG     2 W KNIGHTDALE          35.80N 78.52W
08/03/2018                   WAKE               NC   911 CALL CENTER

            TREE DOWN AT HODGE RD AND KNIGHTDALE BLVD.

0331 PM     TSTM WND DMG     3 SW NEW HOPE           35.78N 78.60W
08/03/2018                   WAKE               NC   911 CALL CENTER

            TREE DOWN AT NEW BERN AVE AND KING WILLIAM
            RD.

0330 PM     TSTM WND DMG     1 ESE RESEARCH TRIANGLE 35.87N 78.83W
08/03/2018                   WAKE               NC   911 CALL CENTER

            TREE DOWN AT SLATER RD AND CARRINGTON MILL
            BLVD.

0312 PM     TSTM WND DMG     3 SSW LAKE WHEELER      35.66N 78.74W
08/03/2018                   WAKE               NC   911 CALL CENTER

            TREE DOWN ON OPTIMIST FARM RD AT BOSTIAN DR.

0312 PM     TSTM WND DMG     5 ENE FUQUAY-VARINA     35.62N 78.72W
08/03/2018                   WAKE               NC   911 CALL CENTER

            POWER LINES DOWN AT 3805 AIR PARK RD.

0215 PM     TSTM WND DMG     3 SW FAYETTEVILLE       35.04N 78.94W
08/03/2018                   CUMBERLAND         NC   911 CALL CENTER

            TREE DOWN AT FAISON AVE AND JOHN MARSHALL RD
            IN FAYETTEVILLE.

1139 PM     TSTM WND DMG     TROY                    35.36N 79.89W
08/02/2018                   MONTGOMERY         NC   EMERGENCY MNGR

            TREE LIMBS DOWN. SEVERAL WINDOWS BROKEN AND
            BLOWN OUT BY STRAIGHT-LINE WIND AT THE OLD
            TROY HOTEL.

&&

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.